Accumulation of subcutaneous fat is described in a 51-year-old woman with panhypopituitarism treated on all insufficient pituitary axes, including growth hormone (GH). Malnutrition and alcoholic liver disease caused reduced synthesis of hepatic insulin-like growth factor I (IGF-I), and the function of IGF-I as biochemical marker of the GH effect was compromised. Peripheral levels of GH and IGF-I in tissues may have reached supra physiological levels and induced localised lipohypertrophy. Adjustment of GH treatment should not rest in all cases on IGF-I alone, but also depend on the clinical effect. Adjustment should follow suspected adverse events, such as lipohypertrophy, which is, however, an unusual complication of GH therapy.
|Translated title of the contribution||Localized lipohypertrophy during growth hormone therapy|
|Journal||Ugeskrift for Laeger|
|Number of pages||3|
|Publication status||Published - 1 Apr 2002|